Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 16, NWS Goodland, KS

October 12, 201510 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Oct 12, 2015, 12:59 PM CDT for 10 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2015, 12:59 PM CDT (17:59 UTC)
Expired
Oct 12, 2015, 7:00 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2015-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2015-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2396 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WWUS83 KGLD 121759
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1159 AM MDT MON OCT 12 2015

KSZ001>004-013>016-028-029-NEZ079>081-130000-
/O.NEW.KGLD.FW.W.0016.151012T1759Z-151013T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
1159 AM MDT MON OCT 12 2015 /1259 PM CDT MON OCT 12 2015/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...002...003...004...013...014...015...016...028...029...079...
080 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE 
  KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 
  013 SHERMAN... FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER 
  ZONE 015 SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM...FIRE 
  WEATHER ZONE 028 LOGAN AND FIRE WEATHER ZONE 029 GOVE. IN 
  NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 
  HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
864 
WWUS83 KGLD 122359
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT MON OCT 12 2015

KSZ001>004-013>016-028-029-NEZ079>081-130100-
/O.EXP.KGLD.FW.W.0016.000000T0000Z-151013T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
559 PM MDT MON OCT 12 2015 /659 PM CDT MON OCT 12 2015/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING FOR FIRE WEATHER ZONES 001...002...003...004...013...
014...015...016...028...029...079...080 AND 081...

WINDS HAVE DIMINISHED AND FIRE WEATHER CONDITIONS ARE NO LONGER
BEING MET...SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 12, 12:27 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 12, 12:27 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MDT MON OCT 12 2015

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 231 AM MDT MON OCT 12 2015

AS OF 3 AM CDT...2 AM MDT...SKIES ACROSS THE TRI-STATE REGION ARE
MOSTLY CLEAR. TEMPERATURES RANGE FROM THE LOW 50S TO LOW 60S FROM
NORTHWEST TO SOUTHEAST. WINDS ARE NORTH AT 5 TO 10 MPH. AT THE
SURFACE...HIGH PRESSURE IS SPREADING IN FROM THE NORTHWEST IN THE
WAKE OF A LARGE MID-LATITUDE CYCLONE LOCATED OVER THE NORTHERN GREAT
PLAINS. THE COLD FRONT THAT PASSED THROUGH TODAY NOW EXTENDS FROM
NORTHEAST KANSAS TO THE OKLAHOMA PANHANDLE. ALOFT...THE SOUTHERN
PERIPHERY OF A LONGWAVE TROUGH IS MOVING THROUGH. AN AREA VERY DRY
AIR IS ADVECTING IN BASED ON LATEST WATER VAPOR IMAGERY.

FOR A MORE IN DEPTH FIRE WEATHER DISCUSSION...PLEASE SEE THE FIRE
WEATHER SECTION BELOW.

OVER THE NEXT THREE DAYS...THE OVERALL WEATHER STORY REMAINS
UNCHANGED. A CONTINUATION OF PRECIPITATION-FREE WEATHER AND WELL
ABOVE NORMAL TEMPERATURES IS ASSURED WITH AN ABNORMALLY STRONG RIDGE
OF HIGH PRESSURE STRETCHED ACROSS THE PACIFIC NORTHWEST. FOR
TODAY...A RESPITE IS FORECAST FROM THE RECORD BREAKING TEMPERATURES
OBSERVED YESTERDAY. HIGH TEMPERATURES BEHIND THE COLD FRONT EXPECTED
TO ONLY RISE INTO THE LOW TO UPPER 70S...OR ON THE ORDER OF 15-25
DEGREES COOLER THAN YESTERDAY. WARMER WEATHER RETURNS ONCE AGAIN
TUESDAY AS WARM AIR ADVECTION SHOULD RESUME MONDAY NIGHT/EARLY
TUESDAY MORNING. HIGHS SHOULD SURGE BACK TO THE LOW TO UPPER 80S.
THIS IS 15 TO 20 DEGREES ABOVE NORMAL FOR MID-OCTOBER BUT FALLS 5-10
DEGREES SHORT OF RECORD LEVELS. A SLIGHT COOLING IS FORECAST
WEDNESDAY AS A WEAK BACKDOOR COLD FRONT SLIDES THROUGH WEDNESDAY
NIGHT. NO MAJOR UPPER LEVEL DISTURBANCES ARE EXPECTED TO PASS
THROUGH AND WITH PERSISTENT DRY AIR OVER THE REGION...NO
PRECIPITATION IS FORECAST THROUGH WEDNESDAY NIGHT.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 231 AM MDT MON OCT 12 2015

THE PERIOD BEGINS WITH NORTHWESTERLY FLOW OVER THE REGION AS UPPER
LEVEL RIDGING PERSISTS OVER THE WESTERN CONUS. ON THURSDAY...AN
UPPER TROUGH MOVES ONSHORE OVER SOUTHERN CALIFORNIA WHILE A
DISTURBANCE TRAVELS THROUGH THE FLOW NORTHEAST OF THE FORECAST AREA.
THIS DISTURBANCE IS EXPECTED TO PUSH A COLD FRONT SOUTH ACROSS THE
REGION LATE THURSDAY...BRINGING COOLER TEMPERATURES TO THE HIGH
PLAINS FOR FRIDAY. DRY AIR IS STILL EXPECTED TO PREVENT THE FRONT
FROM GENERATING PRECIP.

COOL SURFACE HIGH PRESSURE WILL EXPAND ACROSS THE PLAINS FRIDAY INTO
SATURDAY AS THE CALIFORNIA UPPER TROUGH ADVANCES EAST TOWARD THE
FOUR CORNERS REGION. MODELS DISAGREE ON THE PROGRESSION OF THE
TROUGH...WITH THE GFS QUICKER THAN THE ECMWF. AT THIS
TIME...GUIDANCE HAS ANY PRECIP WITH THIS SYSTEM WEST OF THE REGION
THROUGH THE END OF THE EXTENDED PERIOD.

A SURFACE TROUGH DEVELOPS EAST OF THE ROCKIES ON SUNDAY AS SURFACE
HIGH PRESSURE MOVES EASTWARD AND DRY CONDITIONS CONTINUE. THE
FORECAST AREA COULD SEE RAIN CHANCES EARLY NEXT WEEK IF ENOUGH
MOISTURE ADVECTS TOWARDS THE REGION IN FRONT OF THE UPPER TROUGH.

HIGHS IN THE 70S ARE FORECAST AT THE START OF THE EXTENDED PERIOD
ON THURSDAY BEFORE THURSDAY NIGHTS COLD FRONT BRINGS COOLER
TEMPERATURES TO THE HIGH PLAINS FOR FRIDAY. TEMPERATURES SHOULD
GRADUALLY RISE IN THE DAYS FOLLOWING THE FRONT WITH HIGHS IN THE LOW
TO MID 60S ON FRIDAY INCREASING TO THE LOW TO MID 70S BY SUNDAY.
LOWS APPEAR TO STEADILY WARM THROUGHOUT THE PERIOD FROM THE UPPER
30S TO LOW 40S THURSDAY NIGHT TO THE MID TO UPPER 40S SATURDAY
NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1127 AM MDT MON OCT 12 2015

VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD AT BOTH KGLD
AND KMCK TERMINALS. GUSTY WINDS THIS AFTERNOON WILL DECREASE
THROUGH THE LATE AFTERNOON AND STRONGEST WINDS ALOFT TRANSITION
EASTWARD. LIGHT WINDS SHOULD THEN CONTINUE OVERNIGHT. A WEAK
SHORTWAVE TROUGH MOVING ACROSS WESTERN KANSAS WILL RESULT IN
INCREASING WINDS AT KGLD AFTER SUNRISE TUESDAY MORNING WITH A FEW
GUSTS AROUND 18KT POSSIBLE.

&&

.FIRE WEATHER...
ISSUED AT 231 AM MDT MON OCT 12 2015

ELEVATED FIRE DANGER IS LIKELY TODAY WITH A BRIEF 1-2 HOUR WINDOW OF
CRITICAL FIRE WEATHER CONDITIONS POSSIBLE. THE MAIN PROBLEM WITH
TODAY'S FORECAST IS THAT THE STRONGEST WIND SPEEDS/GUSTS DO NOT
OCCUR CONCURRENTLY WITH THE LOWEST RELATIVE HUMIDITY. THIS
MORNING...A STRONG JET OF WINDS AROUND 1 KM OFF THE GROUND IS
PASSING OVER THE REGION. AS DAYTIME MIXING BEGINS AROUND MID-
MORNING...ANTICIPATE STRONGER GUSTS TO BEGIN MIXING TO THE SURFACE.
IN ADDITION TO STRONGER WINDS...DRIER AIR ALOFT WILL ALSO BEGIN TO
MIX DOWN...ALLOWING RELATIVE HUMIDITY READINGS TO PLUMMET.
HOWEVER...WITH COOLER POST-FRONTAL TEMPERATURES FORECAST...IT SHOULD
TAKE A FEW HOURS LONGER TO REACH THE NECESSARY 15 PERCENT RELATIVE
HUMIDITY CRITERIA. THIS IS EXPECTED TO OCCUR THIS AFTERNOON...LIKELY
AFTER 1 PM MDT. AT THE SAME TIME...THE STRONG JET OF WINDS ALOFT
SHOULD BE HEADING EAST OUT OF THE REGION. AS THIS HAPPENS...SURFACE
WINDS/GUSTS WILL DRAMATICALLY WEAKEN. THEREFORE...AS MINIMUM
RELATIVE HUMIDITY READINGS ARE ACHIEVED THIS AFTERNOON...WINDS
SHOULD BE RAPIDLY DROPPING OFF. BASED ON THIS REASONING...CRITICAL
FIRE WEATHER CONDITIONS MAY DEVELOP BUT ARE NOT FORECAST TO LAST FOR
A PROLONGED PERIOD OF TIME. THE WORST CONDITIONS SHOULD PERSIST FOR
AN HOUR OR TWO AROUND MID-AFTERNOON BEFORE IMPROVING FIRE WEATHER
CONDITIONS AS A RESULT OF DIMINISHING WIND GUSTS OCCUR. DECIDED NOT
TO ISSUE A RED FLAG WARNING BUT THIS THREAT WILL NEED TO BE
MONITORED CLOSELY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JBH
AVIATION...DR
FIRE WEATHER...RRH
Hazardous weather outlook, Oct 12, 11:07 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MDT MON OCT 12 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1007 AM MDT MON OCT 12 2015 /1107 AM CDT MON OCT 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ELEVATED FIRE DANGER IS EXPECTED TODAY...GENERALLY EAST OF A
BENKELMAN NEBRASKA TO QUINTER KANSAS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Kansas, 2015Red Flag Warnings in Nebraska, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.